Blood Pressure Home > Cozaar and Weight Gain
In clinical studies, weight gain was reported in 4 percent of patients taking Cozaar for diabetic nephropathy. In people with high blood pressure, there did not appear to be a link between Cozaar and weight gain. Since weight gain is so common within the general population and so rare in people taking Cozaar, it is difficult to determine whether it is actually caused by the medication or other factors.
There are a number of possible side effects with Cozaar® (losartan potassium). Weight gain is a complaint that is rarely reported in people taking this medication. This data comes from clinical trials that studied Cozaar extensively in thousands of people and documented its side effects. Given how rarely weight gain is reported with Cozaar and how common it is within the general population, it is difficult to tell whether weight gain is caused by Cozaar, other factors, or a combination of both.
One thing to keep in mind is that rapid weight gain (more than three to five pounds in a week) is a possible sign of congestive heart failure. Therefore, contact your healthcare provider if you experience unexplained rapid weight gain; shortness of breath; or swelling of the feet, ankles or legs (see Symptoms of Congestive Heart Failure for more symptoms).
Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see which side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people and those that occur in less than 1 percent of people.
In people with diabetic nephropathy, weight gain was reported in 4 percent of people taking Cozaar and 3 percent of those not taking the medicine. In people with high blood pressure, weight gain was not reported as either a common or rare side effect.